Louisiana, 2014

Tornado and Flash Flooding in Louisiana, May 28 to 29, 2014

May 28 to 29, 2014 · NWS LIX · 6 events in 4 counties and zones

An upper low moving across Oklahoma and Arkansas aided in the development of several rounds of thunderstorms beginning early in the morning of the 28th and continuing into the 29th. Several tornadoes were reported, and heavy rain also produced flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$900,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper low moving across Oklahoma and Arkansas aided in the development of several rounds of thunderstorms beginning early in the morning of the 28th and continuing into the 29th. Several tornadoes were reported, and heavy rain also produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 28, 4:16 AM CST, 16 minutes earlier.

Area forecast discussion, May 28, 4:16 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
516 AM CDT WED MAY 28 2014

.SHORT TERM...

AREAS OF HEAVY RAINFALL FROM STRONG THUNDERSTORMS EXPANDED EAST
ACROSS MUCH OF SOUTHWEST MISSISSIPPI AND SOUTH CENTRAL...EAST
CENTRAL...AND PORTIONS OF SOUTHEAST LOUISIANA OVERNIGHT/EARLY THIS
MORNING. RAINFALL TOTALS HAVE BEEN 2 TO 4 INCHES OVER SEVERAL
AREAS...HOWEVER DUAL POL STORM ESTIMATES INDICATED UP TO 7 INCHES
IN PORTIONS OF ST. JAMES PARISH. THIS HAS PROMPTED A FLASH FLOOD
WATCH TO BE ISSUED FOR THE ENTIRE FORECAST AREA THROUGH 7 PM
THURSDAY SINCE ADDITIONAL HEAVY RAINFALL IS LIKELY. NUMEROUS
STRONG THUNDERSTORMS HAVE ALSO PRODUCED FREQUENT TO CONTINUOUS
LIGHTNING STRIKES. ANY DAYTIME HEATING OR WIND/OUTFLOW/CELL
INTERACTIONS COULD CAUSE A FEW STORMS TO BRIEFLY BECOME SEVERE
TODAY WITH THE PRIMARY THREAT BEING DAMAGING WINDS WITH LESSER
THREATS OF LARGE HAIL AND BRIEF TORNADOES. SOUTH LOUISIANA IS IN A
SLIGHT RISK ON THE DAY ONE CONVECTIVE OUTLOOK...AND MOST OF THE
FORECAST AREA IS IN A MODERATE RISK OF FLASH FLOODING IN THE DAY
ONE EXCESSIVE RAINFALL OUTLOOK.

THE PESKY MID/UPPER LOW HAS MOVED INTO THE ARK-LA-TEX REGION AND
WATER VAPOR IMAGERY SUGGESTS IT APPEARS TO BE STALLING OUT AS
ADVERTISED BY THE MODELS. THE MODELS HAVE SOME DIFFERENCES ON THE
EXACT MOVEMENT OF THE LOW TODAY THROUGH THURSDAY...BUT A GENERAL
SOUTH MOVEMENT NEAR THE TEXAS/LOUISIANA BORDER IS LIKELY.
MID/UPPER LEVEL DIVERGENCE AND PRECIPITABLE WATER AS HIGH AS 2
INCHES WILL ALL SUPPORT ADDITIONAL ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY. WIDESPREAD RAINFALL TOTALS OF 2 TO
5 INCHES ARE LIKELY THROUGH THURSDAY AFTERNOON...HOWEVER...SWATCHS
OF HIGHER TOTALS POSSIBLY AS HIGH AS 10 INCHES CANNOT BE RULED
OUT GIVEN WHAT HAS ALREADY OCCURRED.

A LARGE MID/UPPER LEVEL RIDGE WILL BE BUILDING OUT OF THE ROCKIES
AND NORTHERN PLAINS INTO THE CENTRAL PLAINS AND UPPER MISSISSIPPI
VALLEY THROUGH FRIDAY AS UPPER TROUGHS SETTLE NEAR BOTH THE WEST
AND EAST COASTS. THIS WILL LEAVE THE PESKY MID/UPPER LOW IN PLACE
NEAR THE TEXAS/LOUISIANA BORDER ON FRIDAY...AND AT LEAST PORTIONS
OF THE AREA WILL REMAIN IN A REGION OF PRONOUNCED MID/UPPER LEVEL
DIVERGENCE AND PRECIPITABLE WATER AS HIGH AS 1.8 TO 1.9 INCHES.
THE MODELS KEEP LIKELY RAIN CHANCES OVER MUCH OF THE
AREA...HOWEVER THE QPF APPEARS LOWER. GIVEN THE PATTERN...I CANNOT
RULE OUT LOCALLY HEAVY RAINFALL...SO EVENTUALLY THE FLASH FLOOD
WATCH COULD NEED TO BE EXTENDED INTO FRIDAY DEPENDENT ON HOW
SATURATED THE AREA BECOMES.

.LONG TERM...

IT APPEARS THE UPPER RIDGE OVER THE UPPER MISSISSIPPI VALLEY WILL
MOVE/EXPAND SOUTHEAST INTO THE OHIO/TENNESSEE VALLEY REGIONS ON
SATURDAY AND MOST OF THE SOUTHEAST CONUS ON SUNDAY. THIS SHOULD
ALLOW THE MID/UPPER LOW TO ELONGATE AND SHEAR OUT FROM EXTREME
EAST TEXAS INTO THE WESTERN GULF. UNFORTUNATELY...THERE MAY BE AMPLE
MOISTURE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN
ON SATURDAY. RAIN CHANCES ARE EXPECTED TO LOWER ON
SUNDAY...HOWEVER SCATTERED COVERAGE IS AGAIN POSSIBLE. HIGH
PRESSURE WILL FINALLY START TO DOMINATE EARLY NEXT WEEK WHICH
SHOULD LOWER COVERAGE OF RAIN TO ISOLATED BY MONDAY OR TUESDAY.
22/TD

&&

.AVIATION...

AN UPPER LEVEL LOW WILL CONTINUE TO BRING AN INCREASED RISK OF
CONVECTION TO ALL OF THE TERMINALS TODAY.  THIS CONVECTION IS
CURRENTLY IMPACTING KMCB AND KBTR AND HAVE INCLUDED TEMPO GROUPS
THROUGH 10-12Z TO REFLECT THE IFR VISIBILITIES AND CEILINGS
ASSOCIATED WITH THIS CONVECTION.  ALL OF THE OTHER TERMINALS HAVE
VCTS WORDING IN PLACE THROUGH THE PERIOD AS A PREVAILING CONDITION
DUE TO THE HIGH PROBABILITY OF PRECIPITATION OCCURRING TODAY.
CEILINGS WILL GENERALLY PREVAIL AT BETWEEN 2000 AND 3000 FEET
THROUGH THE FORECAST PERIOD.  HOWEVER...GIVEN THAT CONVECTION IS
MOST LIKELY TO DEVELOP DURING PEAK HEATING HOURS...HAVE INCLUDED A
TEMPO GROUP FROM 18-22Z TO REFLECT THIS HIGHER RISK OF THUNDERSTORM
ACTIVITY DURING THAT TIME PERIOD.  HAVE INCLUDED IFR VISIBILITIES
AND MVFR CEILINGS ALONG WITH WIND GUSTS OF AROUND 20 KNOTS IN THE
TEMPO GROUP TO REFLECT THE RISK OF CONVECTION IMPACTING
OPERATIONS. 32

&&

.MARINE...

AN INCREASED PRESSURE GRADIENT TODAY AND TOMORROW OVER THE COASTAL
WATERS COULD LEAD TO SOUTHERLY FLOW OF AROUND 15 KNOTS IN THE OPEN
GULF WATERS.  CONDITIONS MAY APPROACH SMALL CRAFT EXERCISE CAUTION
RANGE...BUT HAVE NOT PUT ANY FLAGS OUT AT THIS TIME.  THE OVERALL
GRADIENT WILL WEAKEN BY FRIDAY AS A REGION OF LOWER PRESSURE OVER
THE WESTERN GULF DISSIPATES.  WITH HIGH PRESSURE BACK IN CONTROL FOR
THE WEEKEND AND EARLY NEXT WEEK...A PERSISTENT SOUTHEAST WIND OF
AROUND 10 KNOTS WILL BE THE RULE.  SEAS WILL GENERALLY RANGE FROM 2
TO 4 FEET WHILE WINDS ARE ELEVATED TODAY AND TOMORROW...BUT WILL
FALL BACK TO 1 TO 3 FEET FOR THE WEEKEND.  32

&&

.DECISION SUPPORT...
DSS CODE...BLUE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  68  81  65 /  90  70  80  40
BTR  81  71  82  69 / 100  70  70  50
ASD  82  71  83  68 / 100  70  80  50
MSY  83  73  84  71 / 100  70  80  50
GPT  82  74  83  70 /  90  70  70  60
PQL  82  69  83  68 /  80  70  70  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&
Hazardous weather outlook, May 27, 2:59 PM CST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
359 PM CDT TUE MAY 27 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-280900-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
359 PM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
IMPACT SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI THIS EVENING
AND TONIGHT. WHILE ONE OR TWO SEVERE STORMS CANNOT BE RULED OUT...
THE PRIMARY THUNDERSTORM THREATS WILL BE FREQUENT LIGHTNING AND
LOCALLY HEAVY RAINFALL. RAINFALL TOTALS OF 1 TO 2 INCHES WILL BE
POSSIBLE WITH THE HEAVIEST THUNDERSTORMS. CONDITIONS HAVE BEEN
VERY DRY FOR THE LAST COUPLE WEEKS AND THE GROUND SHOULD BE ABLE
TO ACCOMMODATE THIS RAINFALL. HOWEVER...IF THUNDERSTORMS BEGIN TO
IMPACT THE SAME AREAS REPEATEDLY...SOME PONDING OF WATER IN LOW
LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE. A FLASH FLOOD
WATCH MAY BE NECESSARY IF THUNDERSTORMS APPEAR TO BE LINING UP
OVER ANY ONE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT THE AREA EACH DAY THROUGH FRIDAY. THE PRIMARY THREATS
DURING THIS TIME FRAME WILL BE FREQUENT LIGHTING AND LOCALLY HEAVY
RAINFALL. RAINFALL TOTALS OF 2 TO 4 INCHES WILL BE COMMON WITH
LOCALLY HIGHER AMOUNTS LIKELY OVER THE NEXT SEVERAL DAYS. A FLASH
FLOOD WATCH MAY BE ISSUED FOR ALL OR PART OF THE AREA AT A LATER
TIME. AT THIS TIME THE AREA OF GREATEST CONCERN APPEARS TO BE
THOSE PLACES THAT ARE GENERALLY ALONG AND WEST OF THE INTERSTATE
55 CORRIDOR.

SHOWER AND THUNDERSTORM ACTIVITY WILL BEGIN TO DECREASE
SATURDAY...THOUGH ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN
POSSIBLE. THE PRIMARY THUNDERSTORM THREATS WILL BE FREQUENT
LIGHTNING AND LOCALLY HEAVY RAINFALL ALONG WITH A FEW STRONG WIND
GUSTS.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY HEAVY RAINFALL MEASUREMENTS OR FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, May 27, 11:35 PM CST, 4 hours 57 minutes before
LAZ034-035-280630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 AM CDT WED MAY 28 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING POINTE COUPEE
PARISH...WEST FELICIANA PARISH...

AT 1231 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES EAST OF KROTZ SPRINGS...OR ABOUT 3 MILES
EAST OF LOTTIE...MOVING NORTHEAST AT 25 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LIVONIA...
MORGANZA...NEW ROADS...ST. FRANCISVILLE AND WAKEFIELD

HEAVY RAIN ASSOCIATED WITH THIS STORM WILL ALSO RESULT IN REDUCED
VISIBILITY ALONG AREA ROADWAYS. DRIVERS TRAVELING THROUGH THE
IMPACTED AREAS SHOULD EXERCISE CAUTION. SOME PONDING OF WATER WILL
ALSO BE POSSIBLE ON LOW LYING ROADWAYS AND IN AREAS OF POOR DRAINAGE.

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 28, 12:07 AM CST, 4 hours 25 minutes before
LAZ034>036-046>048-MSZ068>070-280700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
107 AM CDT WED MAY 28 2014

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING AMITE
COUNTY...WILKINSON COUNTY...WEST BATON ROUGE PARISH...POINTE COUPEE
PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE PARISH...WEST
FELICIANA PARISH...IBERVILLE PARISH...PIKE COUNTY...

AT 104 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 29 MILES NORTH OF LIBERTY TO 17
MILES SOUTHWEST OF PORT ALLEN...MOVING NORTHEAST AT 30 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
ADDIS...BRUSLY...BAKER...BATON ROUGE AIRPORT...SMITHDALE...BATON
ROUGE...CLINTON...PRIDE...GREENWELL SPRING AND FELPS

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 28, 12:59 AM CST, 3 hours 33 minutes before
LAZ034>037-046>048-050-071-MSZ068>070-280800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
159 AM CDT WED MAY 28 2014

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING AMITE
COUNTY...WILKINSON COUNTY...WEST BATON ROUGE PARISH...ST. HELENA
PARISH...POINTE COUPEE PARISH...EAST FELICIANA PARISH...EAST BATON
ROUGE PARISH...LIVINGSTON PARISH...WEST FELICIANA PARISH...IBERVILLE
PARISH...NORTHERN TANGIPAHOA PARISH...PIKE COUNTY...

AT 155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 29 MILES NORTH OF MCCOMB TO 23
MILES SOUTHWEST OF PORT ALLEN...MOVING NORTHEAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BAKER...SUMMIT...BATON ROUGE AIRPORT...BRUSLY...PRIDE...ADDIS...
GILLSBERG...DARLINGTON...MCCOMB AIRPORT...EASLEYVILLE...BATON
ROUGE...GREENWELL SPRING...MAGNOLIA...WATSON...GREENSBURG AND OSYKA

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 28, 1:51 AM CST, 2 hours 41 minutes before
LAZ036-037-046>048-050-MSZ069-280845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
251 AM CDT WED MAY 28 2014

...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING AMITE
COUNTY...WEST BATON ROUGE PARISH...ST. HELENA PARISH...EAST FELICIANA
PARISH...EAST BATON ROUGE PARISH...LIVINGSTON PARISH...IBERVILLE
PARISH...

AT 246 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 6 MILES NORTH OF CLINTON TO 21
MILES SOUTHWEST OF PORT ALLEN...MOVING NORTHEAST AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
PRIDE...FELPS...GREENWELL SPRING...WATSON...DARLINGTON...DENHAM
SPRINGS...WESTMINSTER...GREENSBURG...EASLEYVILLE AND GILLSBERG

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 28, 2:51 AM CST, 1 hour 41 minutes before
LAZ049-050-056-057-280945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
351 AM CDT WED MAY 28 2014

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ST. JAMES PARISH...
ASCENSION PARISH...ASSUMPTION PARISH...LIVINGSTON PARISH...

AT 347 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DONALDSONVILLE...OR ABOUT 6 MILES SOUTHEAST
OF DONALDSONVILLE...MOVING NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DONALDSONVILLE...GONZALES...SORRENTO AND WHITEHALL

THE PRIMARY THREAT FROM THIS STORM IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, May 28, 3:34 AM CST, 58 minutes before
LAZ039-050-057>060-071-072-MSZ070-071-281030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
434 AM CDT WED MAY 28 2014

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WALTHALL
COUNTY...ST. JAMES PARISH...ST. JOHN THE BAPTIST PARISH...LIVINGSTON
PARISH...UPPER LAFOURCHE PARISH...SOUTHERN TANGIPAHOA PARISH...
NORTHERN TANGIPAHOA PARISH...PIKE COUNTY...WASHINGTON PARISH...ST.
CHARLES PARISH...

AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 23 MILES NORTHWEST OF FRANKLINTON
TO THIBODAUX...MOVING EAST AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
HAMMOND...WILMER...PONCHATOULA...MOUNT HERMAN...RESERVE...EDGARD...
ROBERT...LAPLACE...TYLERTOWN...RACELAND...MATHEWS...NORCO AND
HAHNVILLE

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT LIGHTNING. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood, 1 tornado. Local standard time, as filed.

Tornado, St. John the Baptist

When
May 28, 4:32 AM CST to 4:34 AM CST
Where
St. John the Baptist County, 0.78 mi S of Lions to 1.78 mi N of Lions
Rating
EF1
Path length
2.55 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
30.039, -90.597

A National Weather Service storm survey confirmed an EF-1 tornado moved from just west of Edgard to east of Garyville. In the Edgard area, a large door at a firehouse was damaged, along with several trees and power poles. In the east bank areas, the tornado passed across an oil refinery causing some damage. Maximum winds were estimated at 105 mph.

Flash Flood, St. James

When
May 28, 6:30 AM CST to 12:30 PM CST
Where
St. James County, 2.02 mi NNE of Gramercy to 1.3 mi E of Grand Pt
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
30.077, -90.687

Heavy rainfall produced flooding of numerous roadways, at least 50 homes and businesses were reported with water in them in the Gramercy and Lutcher areas.

Flash Flood, St. John the Baptist

When
May 28, 6:45 AM CST to 12:00 PM CST
Where
St. John the Baptist County, 1.3 mi WNW of Reserve to 0.37 mi N of Willow Grove
Cause
Heavy Rain
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
30.074, -90.591

The Parish Emergency Manager reported 15 to 20 homes with water in them in the Garyville area. Flooding began mid-morning with the event time estimated.

Flash Flood, Ascension

When
May 28, 8:00 AM CST to 12:30 PM CST
Where
Ascension County, 1 mi NNW of Louisville to 0.82 mi E of Bell Helene
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
30.244, -91.005

Heavy rainfall resulted in significant roadway flooding. Numerous roads were reported impassable or closed due to high water in the Gonzales area. According to sheriffs office report, a 56 year old man drowned in the community of Duplessis after slipping and falling in a parking lot and becoming trapped under his automobile. Water was estimated to be 12 to 18 inches deep. The incident occurred between 1000-1100CST. Flooding began mid-morning with the event time estimated. Approximately 13 homes, several businesses and government buildings had minor flooding. Flood reports were from various locations in the parish.

Flash Flood, St. Tammany

When
May 28, 10:00 AM CST to 11:00 AM CST
Where
St. Tammany County, Covington to 1.39 mi NW of Covington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.480, -90.100

The Parish Emergency Manager reported a few homes and garages with water in them on the southwest side of Covington. Flooding began mid to late morning with the event time estimated.

Flash Flood, St. Tammany

When
May 29, 7:55 PM CST to 9:00 PM CST
Where
St. Tammany County, Slidell to 1.68 mi E of North Slidell
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.270, -89.780

Water was reported about 1.5 feet deep near the corner of Defiance Drive and Celeste Circle in north Slidell. Flooding was also reported on Gause Boulevard near Front Street.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Ascension2014-05-2856MaleOtherDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyThe tornado archive for Louisiana, 2014Warnings in Louisiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512392, 512395, 512396, 512399, 512398, 512400.